Alert archive / Missouri / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 135, NWS Springfield, MO
NWS Springfield, MO issued this severe thunderstorm warning at May 1, 2003, 4:28 AM CDT for Jasper County, Newton County, Missouri. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 1, 2003, 4:28 AM CDT (09:28 UTC)
- Expired
- May 1, 2003, 5:30 AM CDT
- In force
- 62 min
- Issued by
- NWS Springfield, MO
- Area
- Counties, with a storm outline in the text
Counties Jasper County, MO, Newton County, MO
The radar
The Springfield radar (KSGF), 91 km from the middle of the area, began a volume at 09:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Springfield, MO (KSGF), launched 00:00Z, 9.5 hours before the alert went out and 58 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1639 J/kg
- Mixed-layer CIN
- -66 J/kg
- Mixed-layer LCL
- 1716 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 43 m²/s²
- 0-3 km storm-relative helicity
- 164 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 4.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KSGF 010928 SVRSGF MOC097-145-011030- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SPRINGFIELD MO 428 AM CDT THU MAY 1 2003 THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHERN NEWTON COUNTY IN MISSOURI SOUTHERN JASPER COUNTY IN MISSOURI * UNTIL 530 AM CDT. * AT 427 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED SEVERE THUNDERSTORMS CAPABLE OF PRODUCING HAIL TO THE SIZE OF NICKELS...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM AIRPORT DRIVE TO 7 MILES NORTH OF SENECA...AND MOVING EAST AT 25 MPH. * THE SEVERE THUNDERSTORMS WILL BE NEAR... WEBB CITY...ORONOGO...LEAWOOD BY 435 AM CDT. CARTERVILLE...SILVER CREEK...SAGINAW BY 440 AM CDT. DUENWEG BY 445 AM CDT. CARTHAGE...DIAMOND BY 500 AM CDT. GRANBY BY 510 AM CDT. SARCOXIE BY 530 AM CDT. THE TOWNS OF CLIFF VILLAGE...REDINGS MILL...DENNIS ACRES...SHOAL CREEK ESTATES AND OAKLAND PARK ARE ALSO IN THE PATH OF THESE STORMS. THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER... PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS. LAT...LON 3722 9462 3691 9463 3689 9410 3723 9408 $$ FOSTER
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 1, 2:40 AM CDT, 1 hour 48 minutes earlier.
Area forecast discussion, May 1, 2:40 AM CDT, 1 hour 48 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 240 AM CDT THU MAY 1 2003 CONVECTION ONGOING THIS MORNING OVER NORTH AND WEST SECTIONS OF THE FORECAST AREA...AHEAD OF A FRONT EXTENDING FROM PONCA CITY OK TO COLUMBIA. HAD A FEW HAILERS EARLIER BUT OUTFLOW HAS PUSHED AHEAD OF CONVECTION CUTTING OFF MOIST UNSTABLE INFLOW. HEAVY RAINFALL/FLOODING APPEARS TO BE MAIN THREAT AS CELLS REDEVELOP OVER SOUTH CENTRAL KANSAS AND TRAIN OVER SOUTHEAST KANSAS AND WEST CENTRAL MO. SEVERE THUNDERSTORM WATCH 192 WILL BE EXPIRING SOON AND STILL DEBATING WHETHER OR NOT AN EXTENSION WILL BE NEEDED. WILL UPDATE CODE AT THE END OF AFD AND SEND HEADERS OUT WITH NEW ZONE PACKAGE IF NEEDED. EXPECT CONVECTION TO CONTINUE MOVING THROUGH THE AREA THIS MORNING AS UPPER LEVEL DISTURBANCE PUSHING EASTWARD FROM SOUTHWEST KANSAS AND FRONTAL CONVERGENCE HELP ERODE CAP THAT SUPPRESSED STORMS YESTERDAY AFTERNOON. ALSO WOULDNT BE SURPRISED TO SEE ANOTHER ROUND OF STRONG CONVECTION ESPECIALLY OVER EASTERN SECTIONS WHERE SOME DESTABILIZATION CAN OCCUR WITH AFTERNOON HEATING. WILL SEE GRADUAL ENDING OF PRECIP TONIGHT AND EARLY FRIDAY AS COLD FRONT DROPS SOUTH OF THE OZARKS ALLOWING MUCH MORE STABLE AIR TO BUILD INTO THE REGION. WILL NOT GO QUITE AS LOW WITH TEMPS AS MAV GUIDANCE BUT HIGHS IN THE 70S AND LOWS IN THE UPPER 40S LOOKS REASONABLE. MODEL TRENDS IN LATTER PERIODS OF THE FORECAST CONTINUE TO BRING PRECIP BACK INTO THE REGION FASTER...WITH PRECIP OVER OUR WESTERN COUNTIES BY EARLY SATURDAY AFTERNOON....BUT STILL DRY SLOT THE SOUTHERN COUNTIES MONDAY MORNING. CURRENT FORECAST HAS THIS HANDLED WELL SO ONLY MADE MINOR TWEAKS TO WEATHER/POP FORECAST. .SGF... MO...NONE. KS...NONE. TERRY
Hazardous weather outlook, May 1, 2:55 AM CDT, 1 hour 33 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-011100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 255 AM CDT THU MAY 1 2003 ...SEVERE THUNDERSTORMS POSSIBLE OVERNIGHT AND THURSDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MISSOURI OZARKS AND EXTREME SOUTHEAST KANSAS. .DAY ONE...TONIGHT. WEATHER HAZARDS EXPECTED: ISOLATED SEVERE THUNDERSTORMS CAPABLE OF PRODUCING LARGE HAIL TO THE SIZE OF GOLF BALLS...AND DAMAGING WINDS IN EXCESS OF 60 MPH. LOCALIZED HEAVY RAINFALL IN EXCESS OF TWO INCHES AND MINOR FLOODING. AREAS AFFECTED AND TIMING: CLUSTERS OF THUNDERSTORMS WILL MOVE ACROSS SOUTHEAST KANSAS AND SOUTHWEST MISSOURI THROUGH THE EARLY MORNING HOURS THURSDAY. DISCUSSION: A COUPLE OF CLUSTERS OF STRONG TO LOCALLY SEVERE THUNDERSTORMS WILL ACROSS SOUTHWEST MISSOURI AND SOUTHEAST THROUGH THE MORNING HOURS THURSDAY. THE PRIMARY THREAT FROM THESE STORMS WILL BE LARGE HAIL. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. THE POTENTIAL OF SEVERE WEATHER WILL CONTINUE THURSDAY AS THE STORM SYSTEM TRACKS ACROSS THE AREA. STORMS WILL WEAKEN ACROSS THE AREA THURSDAY MORNING...BUT THUNDERSTORMS WILL REDEVELOP DURING THE AFTERNOON. ANOTHER UPPER LEVEL SYSTEM WILL MOVE INTO THE AREA SATURDAY NIGHT AND SUNDAY BRINGING THE THREAT OF MORE THUNDERSTORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED OVERNIGHT ACROSS SOUTHEAST KANSAS AND WESTERN MISSOURI. && THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT HTTP://WWW.CRH.NOAA.GOV/SGF FOSTER
In the hours before
Local storm report, May 1, 12:16 AM CDT, 4 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1216 AM CDT THU MAY 01 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1201 AM HAMMOND KS .75 INCH HAIL
05/01/03 BOURBON REPORTED BY PUBLIC.Local storm report, May 1, 12:58 AM CDT, 3 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1258 AM CDT THU MAY 01 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1110 PM HARDING KS .88 INCH HAIL
04/30/03 BOURBON REPORTED BY LAW
ENFORCEMENT OFFICIAL.
1146 PM DEVON KS .75 INCH HAIL
04/30/03 BOURBON REPORTED BY LAW
ENFORCEMENT OFFICIAL.
1201 AM HAMMOND KS .75 INCH HAIL
05/01/03 BOURBON REPORTED BY PUBLIC.Local storm report, May 1, 1:32 AM CDT, 2 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
0132 AM CDT THU MAY 01 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0121 AM FARLINGTON KS .75 INCH HAIL
05/01/03 CRAWFORD REPORTED BY FIRE AND
RESCUE.Local storm report, May 1, 2:29 AM CDT, 1 hour 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
229 AM CDT THU MAY 01 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0220 AM STOCKTON MO .88 INCH HAIL
05/01/03 CEDAR REPORTED BY LAW
ENFORCEMENT OFFICIAL.Special weather statement, May 1, 3:06 AM CDT, 1 hour 22 minutes before
KSZ073-097-101-MOZ055>057-066>069-077>081-088>094-010900- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 306 AM CDT THU MAY 1 2003 THE NATIONAL WEATHER SERVICE HAS ALLOWED SEVERE THUNDERSTORM WATCH NUMBER 192...IN EFFECT UNTIL 300 AM CDT THURSDAY MORNING...TO EXPIRE FOR THE FOLLOWING COUNTIES... IN MISSOURI: BARTON...BENTON...CAMDEN...CEDAR...DADE...DALLAS...GREENE... HICKORY...JASPER...LACLEDE...LAWRENCE...MORGAN...NEWTON...POLK... ST. CLAIR...VERNON...WEBSTER AND WRIGHT. IN KANSAS: BOURBON...CHEROKEE AND CRAWFORD. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. TERRY
Local storm report, May 1, 4:23 AM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
423 AM CDT THU MAY 01 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0404 AM 2 W COLUMBUS KS .88 INCH HAIL
05/01/03 CHEROKEE REPORTED BY LAW
ENFORCEMENT OFFICIAL.The office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 30, 11:46 PM CDT | Severe Thunderstorm Warning | SGF | St. Clair | 44 min |
| Apr 30, 11:49 PM CDT | Severe Thunderstorm Warning | SGF | Vernon | 56 min |
| May 1, 1:19 AM CDT | Flash Flood Warning | SGF | Vernon | 6 hr |
| May 1, 3:39 AM CDT | Severe Thunderstorm Warning | SGF | Dade | 51 min |
| May 1, 4:18 AM CDT | Severe Thunderstorm Warning | SGF | Greene | 57 min |
| May 1, 5:05 AM CDT | Severe Thunderstorm Warning | SGF | Lawrence | 40 min |
| May 1, 5:15 AM CDT | Severe Thunderstorm Warning | SGF | Dade | 45 min |
| May 1, 5:26 AM CDT | Severe Thunderstorm Warning | SGF | Greene | 49 min |
| May 1, 5:40 AM CDT | Severe Thunderstorm Warning | SGF | Lawrence | 50 min |
| May 1, 5:42 AM CDT | Severe Thunderstorm Warning | SGF | Shannon | 48 min |
| May 1, 5:55 AM CDT | Severe Thunderstorm Warning | SGF | Christian | 65 min |
| May 1, 6:10 AM CDT | Severe Thunderstorm Warning | SGF | Greene | 35 min |
| May 1, 6:20 AM CDT | Severe Thunderstorm Warning | SGF | Stone | 40 min |
| May 1, 6:25 AM CDT | Severe Thunderstorm Warning | SGF | Webster | 50 min |
| May 1, 6:58 AM CDT | Severe Thunderstorm Warning | SGF | Wright | 62 min |
| May 1, 7:02 AM CDT | Severe Thunderstorm Warning | SGF | Douglas | 43 min |
| May 1, 7:37 AM CDT | Severe Thunderstorm Warning | SGF | Texas | 53 min |
| May 1, 7:51 AM CDT | Severe Thunderstorm Warning | SGF | Howell | 39 min |
| May 1, 8:26 AM CDT | Severe Thunderstorm Warning | SGF | Howell, Ozark | 49 min |
| May 1, 8:41 AM CDT | Severe Thunderstorm Warning | SGF | Oregon | 64 min |
| May 1, 8:50 AM CDT | Severe Thunderstorm Warning | SGF | Shannon | 40 min |
| May 1, 6:02 PM CDT | Severe Thunderstorm Warning | SGF | McDonald | 58 min |
| May 1, 6:25 PM CDT | Severe Thunderstorm Warning | SGF | Barry | 65 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.